Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 56, NWS New Orleans, LA

May 15, 2022Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 15, 2022, 6:25 PM CDT for Harrison County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2022, 6:25 PM CDT (23:25 UTC)
Expired
May 15, 2022, 7:30 PM CDT
In force
65 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harrison County, MS

The radar

The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:33 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 15, 3:33 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
333 PM CDT Sun May 15 2022

.SHORT TERM (Tonight through Tuesday)...

Troughiness extending from the NE Conus hangs into the NE Gulf
with an weak upper level low with ridging from the SW Conus trying
to nudge into the region from the west. Environment unstable
enough for isolated to scattered showers and thunderstorms to
develop through the overnight hours...likely with less than 30
percent coverage of the area and mainly east of I-55 where it will
be a bit more away from the influence of the nudging ridge.
MCS developed over the plains today and will drop south towards
LA...though may stay west of the area according to HRRR runs and
weaken as it does. Will go with that...but this must be watched
in case it ends up slightly further west. Don't think it is any
severe threat for the region..but could bring rainfall that is
currently not forecasted early tomorrow morning if that should
occur. Ridhing nudges further east into the area and the upper
level low moves into FL by afternoon Monday...maybe an isolated
T-storm in the late afternoon and evening with peak heating. Ridge
moves into the area by early Tuesday. Above average temps will
continue through the period...with normal highs around 85 this
part of May.
-ABS

.LONG TERM (Wednesday through Sunday)...

Ridging looks to be set in place Wednesday and Thursday above
average temps and dry mostly sunny days for the region. Friday a
large syatem moves from the Rockies into the far Northern Plains
and flattens the ridging across the region...surface high siting
off FL will start to push deeper moisture back into the area as a
cold front tries to push into LA but stalls by Saturday allowing
for better chances of showers and thunderstorms as we start the
weekend. The front fizzles north of the area...but could be enough
for continued showers and thunderstorms Sunday. Above normal temps
are likely through the period...though a bit cooler over the
weekend is possible due to the clouds and rainfall. -ABS

&&

.PREV DISCUSSION... /issued 1225 PM CDT Sun May 15 2022/

AVIATION (18z TAFS)...

VFR conditions across the region with light winds. Seabreeze/lake
breeze will affect winds through the afternoon as it pushes inland
across the coastal sites. VCTS has been added especially along the
MS Gulf Coast as the seabreeze boundary may help focus TS
development later today. Will continue to watch for development
and if coverage looks more widespread than anticpated may need to
consider addition of VCTS or TSRA at MSY/BTR/NEW. Soon after
sunset chances for TS should be low, and VFR will dominate with
light west or NW winds. Don't think fog will be much of an issue
with some CI blow off from storms up stream...will have to watch
that MCS complex as it may reach here early morning/daybreak and
TAFs currently do not show such a scenario. -ABS

MARINE...

A few scattered storms this afternoon but other than that just a
potential for isolated, mainly nocturnal, thunderstorms, no major
impacts are expected over marine areas during the forecast period.
35/ABS

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  91  67  92 /   0  20  20  10
BTR  68  92  69  92 /   0  20  20  10
ASD  68  93  68  93 /  10  20  20  10
MSY  72  91  73  91 /  10  10  10  10
GPT  70  91  70  91 /  10  30  20  10
PQL  67  91  67  92 /  10  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, May 15, 5:05 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 ENE TIMBERLANE        29.88N 90.01W
05/15/2022  E1.50 INCH       PLAQUEMINES        LA   TRAINED SPOTTER

            HAIL TO THE SIZE OF PING PONG BALLS REPORTED
            JUST SOUTHEAST OF TERRYTOWN.

&&

CAB
Local storm report, May 15, 5:11 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
511 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             2 E BELLE CHASSE        29.85N 89.98W
05/15/2022  E2.00 INCH       PLAQUEMINES        LA   BROADCAST MEDIA

            PICTURE RELAYED VIA SOCIAL MEDIA OF HAIL
            NEAR 2 IN DIAMETER NEAR THE BRAITHWAITE
            FERRY ON THE EAST SIDE OF THE MS RIVER.

&&

CAB
Local storm report, May 15, 5:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
534 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 SSW TIMBERLANE        29.86N 90.04W
05/15/2022  E1.25 INCH       JEFFERSON          LA   PUBLIC

            VIDEO OF QUARTER TO HALF DOLLAR SIZE HAIL
            FALLING ALONG STONEBRIGDE COUNTRY CLUB.
            RELAYED VIA SOCIAL MEDIA.

&&

CAB
Local storm report, May 15, 5:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 ENE BELLE CHASSE      29.85N 89.99W
05/15/2022  E2.00 INCH       PLAQUEMINES        LA   BROADCAST MEDIA

            PICTURE RELAYED VIA SOCIAL SHOWING 2 INCH
            HAIL IN BELLE CHASE.

&&

CAB
Local storm report, May 15, 5:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
546 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 SSW BELLE CHASSE      29.79N 90.02W
05/15/2022  E1.75 INCH       PLAQUEMINES        LA   BROADCAST MEDIA

            PICTURE OF GOLF BALL SIZE HAIL IN CEDAR
            GROVE. RELAYED VIA SOCIAL MEDIA.

&&

CAB
Special weather statement, May 15, 6:09 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
609 PM CDT Sun May 15 2022

MSZ081-160015-
Harrison MS-
609 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern
Harrison County through 715 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Biloxi, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gulfport, Biloxi, St. Martin, D'iberville, Latimer and Gulfport
Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 35 and 47.
 Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near waterways, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3039 8900 3036 8911 3054 8908 3057 8898
      3056 8888 3043 8888 3043 8899 3042 8901
      3041 8899 3042 8891 3041 8886 3040 8886
TIME...MOT...LOC 2308Z 004DEG 7KT 3050 8899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:05 PM CDTSpecial Marine WarningLIX40 min
May 14, 8:09 PM CDTSpecial Weather StatementLIXIberville36 min
May 14, 9:11 PM CDTSevere Thunderstorm WarningLIXSaint Tammany49 min
May 14, 10:36 PM CDTSevere Thunderstorm WarningLIXSaint Tammany23 min
May 15, 1:40 AM CDTSpecial Marine WarningLIX65 min
May 15, 2:43 AM CDTSpecial Marine WarningLIX92 min
May 15, 4:08 AM CDTSpecial Marine WarningLIX97 min
May 15, 5:37 AM CDTSpecial Marine WarningLIX98 min
May 15, 8:00 AM CDTSpecial Marine WarningLIX60 min
May 15, 10:12 AM CDTSpecial Marine WarningLIX63 min
May 15, 1:31 PM CDTSpecial Marine WarningLIX59 min
May 15, 3:02 PM CDTSpecial Weather StatementLIXPlaquemines28 min
May 15, 3:36 PM CDTSpecial Weather StatementLIXPlaquemines24 min
May 15, 3:56 PM CDTSpecial Weather StatementLIXJefferson34 min
May 15, 3:58 PM CDTSpecial Marine WarningLIX62 min
May 15, 4:09 PM CDTSpecial Weather StatementLIXPlaquemines51 min
May 15, 4:12 PM CDTSpecial Marine WarningLIX63 min
May 15, 4:23 PM CDTSpecial Weather StatementLIXOrleans37 min
May 15, 4:26 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard49 min
May 15, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXJefferson, Orleans, Plaquemines47 min
May 15, 5:21 PM CDTSpecial Marine WarningLIX84 min
May 15, 6:36 PM CDTSpecial Marine WarningLIX39 min
May 14, 7:29 PM CDTSpecial Weather StatementLIXHarrison61 min
May 14, 7:32 PM CDTSevere Thunderstorm WarningLIXHarrison39 min
May 14, 8:35 PM CDTSpecial Weather StatementLIXPearl River55 min
May 14, 9:18 PM CDTSpecial Weather StatementLIXPearl River27 min
May 14, 9:47 PM CDTSpecial Weather StatementLIXPearl River28 min
May 14, 9:50 PM CDTSpecial Weather StatementLIXPearl River25 min
May 14, 9:58 PM CDTSpecial Weather StatementLIXHancock17 min
May 14, 10:15 PM CDTSpecial Weather StatementLIXPearl River30 min
May 15, 6:09 PM CDTSpecial Weather StatementLIXHarrison66 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.